Heroin and Opioid Crisis

Maryland is battling a Heroin and Opioid Crisis! College Students are at risk!

WHAT ARE OPIOIDS?
Opioids include drugs such as heroin and prescription medications used to treat pain such as morphine, codeine, methadone, oxycodone (Oxycontin, Percodan, Percocet), hydrocodone (Vicodin, Lortab, Norco), fentanyl (Duragesic, Fentora), hydromorphone (Dilaudid, Exalgo), and buprenorphine (Suboxone).

Opioids work by binding to specific receptors in the brain, spinal cord and gastrointestinal tract. In doing so, they minimize the body’s perception of pain. Stimulating the opioid receptors or “reward centers” in the brain also can trigger other systems of the body, such as those responsible for regulating mood, breathing, and blood pressure.

A variety of effects can occur after a person takes opioids, ranging from pleasure to nausea, vomiting, severe allergic reactions (anaphylaxis) to overdose, in which breathing and heartbeat slow or even stop.
Opioid overdose can occur when a patient misunderstands the directions for use, accidentally takes an extra dose, or deliberately misuses a prescription opioid or an illicit drug such as heroin. Also at risk is the person who takes opioid medications prescribed for someone else, as is the individual who combines opioids — prescribed or illicit — with alcohol, certain other medications, and even some over-the-counter products that depress breathing, heart rate, and other functions of the central nervous system.

PREVENTING OVERDOSE
If you are concerned about your own use of opioids, don’t wait — talk with the health care professional/s who prescribed the medications for you. If you are concerned about a family member or friend, urge him or her to do so as well.

Effective treatment of opioid use disorders can reduce the risk of overdose and help a person who is misusing or addicted to opioid medications attain a healthier life.

FOR HELP IN MARYLAND

Maryland Crisis Hotline: Call 1-800-422-0009 for Help!

Maryland’s Crisis Hotline is available 24 hours/7 days a week t​o provide support, guidance and assistance on how to access Substance Use Disorder services.

Go to Destination Recovery for more information about services in Maryland.

IF YOU SUSPECT AN OVERDOSE
An opioid overdose requires immediate medical attention. An essential first step is to get help from someone with medical expertise as soon as possible.

Call 911 immediately if you or someone you know exhibits any of the symptoms listed below. All you have to say: “Someone is unresponsive and not breathing.” Give a clear address and/or description of your location.

Signs of OVERDOSE, which is a life threatening emergency, include:

  • Face is extremely pale and/or clammy to the touch
  • Body is limp
  • Fingernails or lips have a blue or purple cast
  • The patient is vomiting or making gurgling noises
  • He or she cannot be awakened from sleep or is unable to speak
  • Breathing is very slow or stopped
  • Heartbeat is very slow or stopped.
  • Signs of OVER MEDICATION, which may progress to overdose, include:
  • Unusual sleepiness or drowsiness, Mental confusion, Slurred speech,
  • Intoxicated behavior, Slow or shallow breathing, Pinpoint pupils, Slow heartbeat, Low blood pressure, Difficulty waking the person from sleep

SUMMARY: HOW TO AVOID OPIOID OVERDOSE
1. Take medicine only if it has been prescribed to you by your doctor.
2. Do not take more medicine or take it more often than instructed.
3. Call a doctor if your pain gets worse.
4. Never mix pain medicines with alcohol, sleeping pills, or any illicit substance.
5. Store your medicine in a safe place where children or pets cannot reach it.
6. Learn the signs of overdose and how to use naloxone to keep it from becoming fatal.
7. Teach your family and friends how to respond to an overdose.
8. Dispose of unused medication properly.

No Drugs Icon